Naloxone, an opiate antagonist, acts on opioid receptors in the brain where it competitively binds in place of opiate-based drugs. It is widely used during neonatal resuscitation in order to reverse opiate-induced respiratory depression. However, naloxone is capable of inducing a severe withdrawal reaction including seizures in infants whose mothers have misused opiates. Other problems are that absorption of a drug given by intramuscular injection is unreliable, and that the effect of naloxone may decline before opiate is eliminated from the brain. The investigators obtained perinatal data on naloxone administration and respiratory morbidity, both retrospectively before, and prospectively after introducing the “Good Practice” guidelines for properly using naloxone (listed below).
Good Practice Guidelines for Properly Using Naloxone
Naloxone will only be given if:
- The mother received an opiate drug less than 4 hour before birth or received two doses less than 3 hour apart during labor.
- and after:
- The infant's head has been positioned to open the airway and the airway cleared by suction.
- Effective bag-and-mask ventilation has been established.
- The infant is centrally pink and has had a normal heart rate for over 60 s (greater than 120 bpm).
- Apnea persists for 1 minute after stopping bag-and-mask ventilation.
If it is necessary to give naloxone, it will be given:
Intravenously (100 mg/kg).
If naloxone is administered, the infant will be admitted to the neonatal unit for 6-hour observation.
There were 500 and 1000 deliveries, respectively, in the review and prospective parts of the study. Similar proportions of women in the retrospective and prospective groups received opiates during labor. However, the use of naloxone decreased markedly after the guidelines were adopted, from 5% of all newborn infants (11% of those whose mothers received opiates) to 0.1% (0.2% of those whose mothers received opiates). Low Apgar scores did not differ between the two groups after excluding preterm infants and those with specific respiratory disorders. Comparable numbers of infants in the retrospective and prospective groups had evidence of respiratory disorders before being discharged. Most of these disorders could not be related to opiate administration. All but one of eight infants with cyanotic episodes that could have resulted from opiates were seen during the time when naloxone was used less often, but there were indications that, with two exceptions, these episodes did not result from the restricted use of naloxone. None of the affected infants required more than simple stimulation or suction.
These findings are the best available evidence that naloxone rarely is needed by newborn infants even when opiates are frequently given during labor. Limiting the use of naloxone does not increase respiratory morbidity.
Martin House Hospice for Children and Young People, Wetherby, England, United Kingdom; and Southern General Hospital, Glasgow, Scotland, United Kingdom
Acta Pædiatrica 2006;95:1083–1086